ABSTRACT: Drug-induced parkinsonism (DIP) in patients treated with antipsychotic drugs is considered a form of post-synaptic parkinsonism, caused by D2-receptor blockade. Recent studies, however, carried out on small and heterogeneous patient samples, have shown that DIP may be associated with [(123)I]FP-CIT single photon emission computed tomography (SPECT) abnormalities, which are markers of dopamine nigrostriatal terminal defect. In the present study, outpatients fulfilling the DSM-IV criteria for schizophrenia and treated with antipsychotics for at least 6 months, were enrolled in order to estimate the prevalence of DIP and, among patients with DIP, the prevalence of [(123)I]FP-CIT SPECT abnormalities. Socio-demographic and clinical variables associated with the presence of DIP and SPECT abnormalities were also assessed. DIP was diagnosed in 149 out of 448 patients with schizophrenia (33%). Age, use of long-acting antipsychotics and a positive family history of parkinsonism were the only demographic variables significantly associated with the development of DIP. Neuroimaging abnormalities were found in 41 of 97 patients who agreed to undergo [(123)I]FP-CIT SPECT (42%). Only age differentiated this group of patients from those with normal imaging. These preliminary findings suggest that D2-receptor blockade may coexist with a dopamine nigrostriatal terminal defect, as assessed by [(123)I]FP-CIT SPECT abnormalities, in a relevant proportion of DIP patients. Longitudinal studies should be designed with the aim of improving our understanding of the mechanisms of pre-synaptic abnormalities in DIP patients and identifying specific treatment strategies.
Biological Psychiatry 06/2012; 139(1-3):40-5. · 8.28 Impact Factor